Pennsylvania, 2010

Drought in Pennsylvania, August 5 to 31, 2010

August 5 to 31, 2010 · NWS PHI · 2 events in 2 counties and zones

On August 5th, the Pennsylvania Department of Conservation issued a drought watch for the Poconos, including Monroe and Carbon Counties. The Department of Conservation urged residents in the Poconos to voluntarily reduce water use by 10 to 15 percent.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

On August 5th, the Pennsylvania Department of Conservation issued a drought watch for the Poconos, including Monroe and Carbon Counties. The Department of Conservation urged residents in the Poconos to voluntarily reduce water use by 10 to 15 percent. August concluded the third consecutive month of below normal rainfall in the Poconos for the meteorological summer. On a county weighted average, summer rainfall was 9.0 inches (3.5 inches below normal) in Monroe County and 10.4 inches (2.6 inches below normal) in Carbon County. At Mount Pocono (Monroe County), the summer rainfall total of 8.23 inches was 4.34 inches below the current summer normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 2:44 AM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 2:44 AM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 AM EDT THU AUG 5 2010

.SYNOPSIS...
A SOUTHERLY FLOW WILL PRODUCE HOT AND HUMID CONDITIONS ACROSS THE
REGION TODAY. RELIEF IN THE FORM OF A COLD FRONT WILL ARRIVE THIS
AFTERNOON AS IT CROSSES THE REGION AND MOVES OFF THE COAST EARLY
FRIDAY. HIGH PRESSURE FROM THE UPPER MIDWEST WILL THEN BUILD SOUTH
AND PROVIDE GENERALLY PLEASANT WEATHER FOR THE UPCOMING WEEKEND.
ANOTHER COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

AN IMPRESSIVE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING THROUGH
EXTREME EASTERN PA AND NORTHERN NEW JERSEY AT 3 AM. THIS ACTIVITY
WAS MOVING EAST AT AROUND 25 MPH AND SHOULD BE EAST OF THE CWA BY
SUNRISE.

A VERY UNSTABLE AIRMASS AHEAD OF AN ADVANCING COLD FRONT WILL
TOUCH OFF SHOWERS AND THUNDERSTORMS LATER THIS MORNING AND
ESPECIALLY THIS AFTERNOON. SPC HAS PLACED THE ENTIRE CWA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS AND SO ENHANCED WORDING HAS
BEEN PLACED IN THE WEATHER GRIDS. IN ADDITION TO STRONG GUSTY
WINDS, HEAVY DOWNPOURS ARE ALSO POSSIBLE.

WITH A STRONG SOUTHERLY FLOW, TEMPERATURES WILL SOAR INTO THE MID
90S IN MANY LOCATIONS EVEN UNDER PARTLY TO MOSTLY CLOUDY SKIES.
THIS HEAT, IN COMBINATION WITH THE HUMIDITY, IS EXPECTED TO
PRODUCE HEAT INDEX VALUES NEAR 100, SO THE HEAT ADVISORY
PREVIOUSLY IN EFFECT FOR TODAY WILL REMAIN IN EFFECT FROM 11 AM
THROUGH 10 PM. THE UPDATED NPW IS ALREADY ON THE STREET.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE COLD FRONT MOVING FROM WEST TO EAST ACROSS THE AREA SHOULD
REACH THE COAST BY AROUND MIDNIGHT...THEN MOVE FURTHER OFFSHORE FRIDAY
MORNING. THIS FRONTAL PASSAGE WILL USHER IN SLIGHTLY COOLER AIR. A
SECONDARY FRONT IS THEN EXPECTED TO CROSS THE CWA FRIDAY AFTERNOON
AND EVENING. A SHOWER OR TWO IS POSSIBLE WITH THIS FRONT, BUT MORE
IMPORTANTLY, EVEN COOLER AIR IS EXPECTED BEHIND THIS FRONT.
TEMPERATURES FRIDAY NIGHT COULD DIP DOWN INTO THE UPPER 40S IN THE
SOUTHERN POCONOS AND WILL MAX OUT ONLY IN THE MID 80S ON SATURDAY
EVEN IN THE PHILADELPHIA METRO AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DURING THE PERIOD FROM SATURDAY NIGHT THROUGH WEDNESDAY, THE
UPPER PATTERN WILL FEATURE A TROUGH OVER THE WEST, A RIDGE OVER
THE MIDDLE PART OF THE COUNTRY AND A TROUGH INFLUENCING THE
NORTHEAST.

AT THE SURFACE, HIGH PRESSURE IS FORECAST TO PASS OVER THE
NORTHEASTERN STATES ON SATURDAY NIGHT BEFORE DRIFTING OFF THE NEW
ENGLAND COAST ON SUNDAY. THE HIGH SHOULD CONTINUE TO INFLUENCE OUR
REGION INTO MONDAY. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO
ARRIVE ON TUESDAY AND IT MAY BRING SOME SHOWERS AND THUNDERSTORMS.

TEMPERATURES DURING THE PERIOD WILL BE SEASONABLE. HUMIDITY
LEVELS WILL BE LOW ON SATURDAY NIGHT AND SUNDAY AND THEY SHOULD
INCREASE IN THE SOUTHERLY FLOW DURING THE EARLY PART OF THE NEW
WEEK.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
THE LAST OF THE THUNDERSTORM ACTIVITY ENDED BEFORE 0600 UTC FOR THE
REGION. STILL MONITORING CONVECTION WELL TO THE NORTHWEST...AS THE
AIRMASS REMAINS UNSTABLE. FURTHER SOUTH...THE LOWEST LEVELS HAVE
STARTED TO STABILIZE...SO WOULD EXPECT THE ACTIVITY OVER NORTHEAST
PENNSYLVANIA TO REMAIN THERE.

MAINLY MID AND HIGH LEVEL CLOUDINESS EARLY THIS MORNING. ALREADY
STARTING TO SEE INDICATIONS OF HAZE IN THE OBSERVATIONS...AND HAVE
RETAINED THE MENTION OF MVFR VISIBILITIES IN HAZE FOR ALL TERMINALS
THROUGH 1200 OR 1300 UTC. THE EXCEPTION THERE COULD BE KILG...WHICH
DID GET SOME RAIN FROM A THUNDERSTORM BEFORE 0500 UTC. HIT THE FOG A
BIT HARDER HERE...BUT STILL THINKING THAT MVFR SHOULD COVER IT.

THE CONVECTIVE POTENTIAL FOR THURSDAY LOOKS BETTER THAN PREVIOUS
DAYS. MODERATE INSTABILITY AHEAD OF DECENT MID LEVEL WIND FIELD
SHOULD RESULT IN A BROKEN LINE (OR LINES) OF CONVECTION. BASED ON
THE ACTIVITY ACROSS WESTERN PENNSYLVANIA EARLY THIS MORNING...COULD
SEE THE CONVECTION DEVELOP AS EARLY AS 1600 UTC ACROSS THE WESTERN
LEHIGH VALLEY.

FOR NOW...HAVE NOT INCLUDED A MENTION OF THUNDER IN THE TERMINAL
FORECASTS (STILL TOO FAR AWAY)...BUT WILL ADD THIS TO THE 1200 UTC
TERMINAL ISSUANCES. BASED ON THE INSTABILITY AND WIND FIELD...WOULD
EXPECT CONVECTION TO AFFECT THE TERMINALS FROM WEST TO EAST BETWEEN
1600 UTC AND 2200 UTC. AHEAD OF THE CONVECTION...THE WEST SOUTHWEST
GRADIENT FLOW MAY SUPPORT GUSTS FROM 1600 UTC THROUGH ABOUT 2100
UTC...AND THIS WAS INCLUDED FOR A FEW OF THE PHILADELPHIA AREA
TERMINALS.

THE SURFACE COLD FRONT PUSHING THE CONVECTION ALONG WILL START TO
WASH OUT AS IT CROSSES THE REGION BETWEEN 0200 UTC AND 0700 UTC. NOT
REALLY EXPECTING WINDS TO EXCEED 10 KNOTS AS THE FRONT CROSSES...AND
WINDS COULD DROP TO NEAR CALM JUST BEHIND THIS. WINDS DIMINISHING IN
AREAS THAT RECEIVE RAIN COULD RESULT IN FOG LATE TONIGHT. MAY
ADDRESS THIS IN THE 1200 UTC FORECASTS.

OUTLOOK...
A SECOND COLD FRONT CROSSES THE REGION FRIDAY AFTERNOON. RIGHT
NOW...THE AIRMASS LOOKS TO DRY TO SUPPORT CONVECTIVE ACTIVITY WITH
THE FRONTAL PASSAGE...SO VFR CONDITIONS ARE EXPECTED. THE BEST
GRADIENT WILL OCCUR DURING THE MORNING AND EARLY AFTERNOON AHEAD OF
THE FRONT. THE GRADIENT MAY GO SLACK ENOUGH TO ALLOW A SEA BREEZE TO
TRY TO FORM NEAR KACY LATE FRIDAY AFTERNOON.

THE FLOW BEHIND THE FRONT FRIDAY NIGHT COULD SUPPORT GUSTY WINDS FOR
A TIME...BUT RIGHT NOW THE GRADIENT DOES NOT LOOK TO SUPPORT
SUSTAINED WINDS GREATER THAN 13 KNOTS. VFR CONDITIONS ARE EXPECTED
THROUGH THE UPCOMING WEEKEND WITH HIGH PRESSURE BUILDING IN OVER THE
MID ATLANTIC AND NORTHEAST.

&&

.MARINE...
THE SOUTHWEST GRADIENT FLOW IS SUPPORT WINDS NEAR 15 KNOTS EARLY
THIS MORNING. THE SUSTAINED FETCH HAS NOT PRODUCED SEAS ABOVE 4 FEET
THROUGH THE EARLY MORNING HOURS. WOULD EXPECT THE GRADIENT TO REMAIN
ABOUT THE SAME TODAY...WITH 20 KNOT GUSTS PROBABLY THE HIGHEST SEEN
ON THE WATERS THIS AFTERNOON. THE HIGHEST GUSTS MAY END UP BEING
OVER THE NEARSHORE OCEAN WATERS...AND ACROSS THE BAY...WHERE THE
WEST TO SOUTHWEST FLOW WILL NOT BE MITIGATED BY THE DEPTH OF THE
MIXED LAYER.

STILL THINKING THAT THE FETCH IS NOT GOING TO BE ENOUGH TO BRING
SEAS TO 5 FEET...EVEN ACROSS THE NORTHERNMOST WATERS. BASED ON THE
ABOVE...WILL NOT BE ISSUING A SMALL CRAFT ADVISORY TODAY.

THE SURFACE FRONT LIMPS THROUGH THIS EVENING. WHILE THERE MAY BE
BETTER MIXING IN THE FRONTAL ZONES (DEEPER MIXED LAYER)...STILL
BELIEVE THAT WINDS WILL REMAIN BELOW 25 KNOTS. THE 0000 UTC NAM
SOUNDING FOR 44009 SUGGESTS THAT 25 TO 30 KNOTS OF WIND MAY BE
AVAILABLE JUST ABOVE THE MIXED LAYER IN THE FRONTAL ZONE...BUT THIS
SEEMS OVERDONE.

AFTER THE FRONT PASSES LATE TONIGHT...THE GRADIENT FLOW WILL BECOME
NORTHWEST. ON FRIDAY...WARMER AIR FROM LAND PASSING OVER THE
(RELATIVELY) COOLER WATERS SHOULD PRECLUDE MUCH IN THE WAY OF
MIXING...WITH THE STRONGEST WINDS IN THE NEARSHORE WATERS. THE
GRADIENT RELAXES A BIT IN THE AFTERNOON...AND THIS COULD BE ENOUGH
FOR AN INCIPIENT SEA BREEZE ACROSS THE SOUTHERN OCEAN WATERS IN THE
MID TO LATE AFTERNOON.

A SECOND COLD FRONT PASSES FRIDAY EVENING. THE GRADIENT FLOW TURNS
NORTH THEN NORTHEAST BEHIND THE FRONT...AS SURFACE HIGH PRESSURE
BUILDS IN BEHIND IT. THE GRADIENT APPEARS TO BE STRONG ENOUGH TO
SUPPORT 15 KNOT WINDS OVER THE WATERS. RIGHT NOW...NOT THINKING
THERE WILL BE ENOUGH MIXING FOR SMALL CRAFT WINDS OVER THE WATERS.

THE GRADIENT PEAKS SATURDAY MORNING...THEN STARTS TO DROP OFF
SATURDAY AFTERNOON. RIGHT NOW...THE NORTHEAST FETCH DOES NOT APPEAR
TO BE IN PLACE LONG ENOUGH TO SUPPORT SMALL CRAFT SEAS SATURDAY INTO
SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR PAZ060>062-067>071.
NJ...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR NJZ007>010-012>027.
DE...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR DEZ001>004.
MD...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR MDZ008-012-015-019-020.
MARINE...NONE.

&&

SYNOPSIS...MIKETTA
NEAR TERM...MIKETTA
SHORT TERM...MIKETTA
LONG TERM...IOVINO
AVIATION...HAYES
MARINE...HAYES
Hazardous weather outlook, Aug 5, 3:56 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EDT THU AUG 5 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-060900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
456 AM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE SEVERE STORMS PREDICTION CENTER HAS INDICATED A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-PAZ054-055-060900-
SUSSEX-CARBON-MONROE-
456 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE SEVERE STORMS PREDICTION CENTER HAS INDICATED A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-060900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
456 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE SEVERE STORMS PREDICTION CENTER HAS INDICATED A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Carbon

When
August 5, 9:00 AM EST to August 31, 11:59 PM EST
Where
Carbon forecast zone
Reported by
State Official
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Drought, Monroe

When
August 5, 9:00 AM EST to August 31, 11:59 PM EST
Where
Monroe forecast zone
Reported by
State Official
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256899, 256901.